Alert archive / Michigan / Lake Effect Snow Warnings in 2007
Lake Effect Snow Warning 1, NWS Gaylord, MI
NWS Gaylord, MI issued this lake effect snow warning at Jan 9, 2007, 4:21 AM EST for 4 counties in Michigan. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2007, 4:21 AM EST (09:21 UTC)
- Expired
- Jan 10, 2007, 12:00 PM EST
- In force
- 32 hr
- Issued by
- NWS Gaylord, MI
Counties Antrim County, MI, Crawford County, MI, Kalkaska County, MI, Otsego County, MI
The radar
The NCL Michigan radar (KAPX), 13 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this lake effect snow warning went out at Jan 8, 10:20 PM EST, 6 hours 1 minute earlier.
Area forecast discussion, Jan 8, 10:20 PM EST, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1020 PM EST MON JAN 8 2007 .UPDATE...LATEST SATELLITE AND RADAR TRENDS SHOW WEST/WEST NORTHWEST FLOW LAKE EFFECT STRUGGLING ACROSS NORTHERN LOWER MICHIGAN AS BEST SYNOPTIC SCALE MOISTURE HAS PEELED OFF TO THE EAST ALONG WITH SOME WEAK MID LEVEL SUBSIDENCE OVERSPREADING THE AREA ON NORTHERN SIDE OF SHORTWAVE DROPPING THROUGH THE CENTRAL PLAINS. FARTHER NORTH...200+ MILE CENTRAL LAKE SUPERIOR NORTHWEST FLOW FETCH LENGTH...WITH SOME PRECONDITIONING OFF LAKE NIPIGON IN ONTARIO...KICKING OFF BETTER COVERAGE OF LAKE SNOWS OVER CENTRAL AND EASTERN UPPER MICHIGAN. FORECAST CONCERNS FOR THE REMAINDER OF THE NIGHT REMAIN CENTERED ON LAKE EFFECT SNOWS. LAKE SNOWS EXPECTED TO CONTINUE THROUGH THE NIGHT IN FAVORED NORTHWEST FLOW AREAS OF WESTERN CHIPPEWA COUNTIES. BOTH KMQT AND MONTREAL RIVER RADARS SHOW BANDS ARE SOMEWHAT TRANSITORY SO EXPECTING ONLY UP TO AN INCH OR TWO OF ADDITIONAL ACCUMULATION. FOR THE NORTHERN LOWER...PASSAGE OF WEAK SURFACE TROUGH DROPPING SOUTHEAST THROUGH THE STATE WILL ALLOW WINDS TO VEER MORE NORTHWESTERLY LATE TONIGHT...ALLOWING PRECONDITIONING FROM LAKE SUPERIOR TO HELP OVERCOME MARGINAL SYNOPTIC SCALE MOISTURE. WILL THEREFORE BOOST POPS TO LIKELY IN FAVORED NORTHWEST FLOW AREAS OF THE NORTHERN LOWER AFTER 09Z. WILL KEEP ADDITIONAL ACCUMULATION AN INCH OR LESS GIVEN SHORT NATURE OF EVENT TONIGHT. OTHERWISE...EXPECT SCATTERED FLURRIES AND LIGHT SNOW SHOWERS TO CONTINUE. REST OF FORECAST IN GREAT SHAPE WITH NO CHANGES WARRANTED. UPDATED GRIDS/ZONES OUT SHORTLY. MSB && .PREV DISCUSSION...ISSUED AT 540 PM EST MON JAN 8 2007 UPDATE...LARGE AREA OF CLEARING QUICKLY OVERSPREAD AREAS SOUTHWEST OF A LINE FROM TRAVERSE CITY TO AU GRES AS MID AND UPPER LEVEL SYNOPTIC SCALE MOISTURE PULLED OFF TO THE EAST. IN ADDITION...LOW LEVEL FLOW BACKED SLIGHTLY WEST...ALLOWING BETTER COVERAGE OF LAKE EFFECT SNOW SHOWERS FROM GAYLORD UP TO THE BRIDGE. HAVE GONE AHEAD AND MADE NECESSARY ADJUSTMENTS TO GRIDS/ZONES TO ACCOUNT FOR CURRENT TRENDS. PREV DISCUSSION...ISSUED AT 340 PM EST MON JAN 8 2007 LATEST SURFACE MAP PLACES A CONVOLUTED 989 MB LOW OVER SOUTHERN QUEBEC PROVINCE. THIS SYSTEM HAS STEADILY BEEN PUSHING NORTHEAST AWAY FROM THE GREAT LAKES THIS AFTERNOON...LEAVING THE AREA IN BROAD WESTERLY FLOW. AS ANTICIPATED...INVERSION HEIGHTS OF 6-7KFT HAS BEEN SUFFICIENT TO KEEP LAKE EFFECT SNOW SHOWERS GOING THIS AFTERNOON. MONTREAL RIVER...KMQT...AND KAPX RADARS HAVE ALL BEEN PICKING UP WESTERLY LAKE EFFECT SNOW BANDS THIS AFTERNOON. GREEN BAY IS PROVIDING A LONG ENOUGH FETCH TO KEEP SNOW SHOWERS GOING ACROSS NORTHWEST LOWER MICHIGAN. FORECAST CONCERNS TONIGHT DEAL WITH STRENGTH AND EXTENT OF LAKE EFFECT PRECIPITATION AND HOW LAKE CLOUDS WILL IMPACT TEMPERATURES VERSES AREAS THAT SEE MORE BREAKS IN THE CLOUD COVER (NORTHEAST LOWER MICHIGAN). TONIGHT...MODELS ARE IN GREAT AGREEMENT TONIGHT. SHORTWAVE...NOW OVER THE DAKOTAS WILL DROP SOUTHEASTWARD INTO THE UPPER MISSISSIPPI RIVER VALLEY...KEEPING THE BEST QG FORCING TO OUR SOUTHWEST. EXPECT THAT THIS AREA OF UPWARD MOTION WILL CREATE AN AREA OF SUBSIDENCE IN SURROUNDING AREAS...INCLUDING NORTHERN MICHIGAN. THIS WILL FAVOR A GRADUAL WEAKENING OF THE LAKE EFFECT SNOW SHOWERS TONIGHT. INVERSION HEIGHTS WILL DROP FROM 7KFT AT 00Z TO UNDER 4KFT BY 09Z. WILL START OUT THE NIGHT WITH CATEGORICAL AND LIKELY POPS IN FAVORED WEST-NORTHWEST FAVORED AREAS...THEN JUST CHANCE POPS ACROSS NORTHWEST LOWER AND EASTERN UPPER MICHIGAN AFTER MIDNIGHT. WITH A WEAK SCENARIO FOR LAKE EFFECT OVERNIGHT...WILL KEEP SNOW ACCUMULATIONS UNDER AN INCH. LOWS WILL DIP INTO THE LOWER 20S FOR MOST AREAS TONIGHT...WITH A FEW UPPER TEENS POSSIBLE ACROSS NORTHEAST LOWER MICHIGAN...WHERE A FEW BREAKS IN THE CLOUD COVER WILL OCCUR. WILL KEEP SMALL CRAFT ADVISORIES AS IS. ALTHOUGH WINDS WILL DECREASE FOR MOST OF THE NIGHT...WAVES WILL CONTINUE TO REMAIN A FACTOR IN THE NEARSHORE ZONES. KAS TUESDAY AND TUESDAY NIGHT...DEEP CYCLONIC FLOW WILL PERSIST ACROSS THE FORECAST AREA TUE AND TUE NIGHT. AS MENTIONED...A WEAK DISTURBANCE WILL DROP SE IN THE FLOW ACROSS THE UPPER MS VALLEY AND OHIO VALLEY...HOWEVER ITS ASSOCIATED LIFT WILL REMAIN SAFELY S OF THE REGION. WITH AFOREMENTIONED CYCLONIC FLOW...AND 850 MB TEMPS HOVERING AROUND -15C...CONDITIONS WILL REMAIN FAVORABLE FOR LES AND THIS IS THE MAIN FORECAST CONCERN. PARAMETERS LOOK RESPECTABLE BOTH TUE AND TUE NIGHT FOR ACCUMULATING LES. WIND DIRECTIONS LOCK IN FROM THE NW (ROUGHLY 300-310)...850-700 MB RH AVERAGES 70-80%...850 MB TEMPS AROUND -15C GENERATE DELTA-T/S NEAR 20C...INVERSION HEIGHTS HOLD FROM 5-7 KFT (HIGHEST NORTH)...AND (AS MENTIONED) BOUNDARY LAYER FLOW WILL REMAIN CYCLONIC. LARGE-SCALE SUPPORT NOT GREAT. WEAK SUBSIDENCE AND DIURNAL PROCESSES MAY INITIALLY LIMIT SNOW SHOWERS SOMEWHAT ON TUE. HOWEVER...BOTH GFS AND NAM BRING A DECENT SHORT WAVE INTO THE REGION BY TUE EVENING AND INVERSION HEIGHTS RESPOND ACCORDINGLY (INCREASE). UPSHOT...ABOUT 1-3 INCHES EXPECTED TUE IN NW FLOW REGIONS OF NW LOWER AND E UPPER. TIMING OF SHORT WAVE TUE EVENING (WITH LOSS OF DIURNAL PROCESSES) WILL LIKELY ALLOW SNOW TO RAMP UP SLIGHTLY...WITH 3-4 INCHES POSSIBLE IN FAVORED AREAS TUE NIGHT. ELSEWHERE...SCATTERED LIGHT SNOW SHOWERS OR FLURRIES ANTICIPATED. WEDNESDAY...BY 12 UTC WED...SHORT WAVE WILL HAVE EXITED TO THE EAST AND SURFACE RIDGING WILL BE PUSHING INTO LAKE MI. WITH 850 MB THERMAL TROUGH HEADING E...THIS SHOULD ALLOW LES TO GRADUALLY WIND DOWN BY MIDDAY. WINDS BECOME SW BY WED AFTERNOON. HOWEVER...IT APPEARS 850 MB TEMPS MODERATE SUFFICIENTLY TO END LAKE PROCESSES BY WED EVENING. MOISTURE IN SW RETURN FLOW ALSO LOOKS INSUFFICIENT TO GENERATE ANY SYNOPTIC PRECIP. EXCEPTION MAY BE IN E UPPER WED NIGHT...WHERE THE GFS PRODUCES SOME LIGHT SNOW (NAM IS MUCH FARTHER N). WILL SIDE WITH THE MORE CONSISTENT GFS. THURSDAY...THUR LOOKS TO BE A MOSTLY CLOUDY AND BREEZY DAY...AS A COLD FRONT CUTS ACROSS THE UPPER MS VALLEY AND APPROACHES THE FORECAST AREA BY 00Z FRI. GFS IS AGAIN MORE MOIST THAN NAM...AND BRINGS SOME PRECIP IN DURING THE DAY. WILL ADOPT A COMPROMISE SOLUTION HERE...WITH A CHANCE OF SNOW OR A RAIN/SNOW MIX IN THE AFTERNOON AS HIGHS REACH NEAR 40. REMAINDER OF FORECAST (FRIDAY THROUGH MONDAY)...STILL APPEARS THAT NRN MI WILL FIND ITSELF BACK IN A WINTRY PATTERN BY NEXT WEEKEND -- POTENTIALLY VERY WINTRY. IN ADDITION TO STEADILY COLDER TEMPS... POTENTIAL WILL EXIST FOR A DECENT STORM SYSTEM. AFOREMENTIONED COLD FRONT WILL PUSH THROUGH REGION BY EARLY FRI...THEN STALL OUT IN A SW-NE FASHION OVER OHIO VALLEY PARALLEL TO UPPER FLOW. BAROCLINIC ZONE ALONG FRONT WILL BE VERY STRONG...AND COUPLED WITH SWRN U.S. UPPER TROUGH AND ENERGY DROPPING SE THROUGH CANADA...FORECAST DETAILS TOUGH TO NAIL DOWN. EXPECT INVERTED SURFACE TROUGH TO EXTEND INTO LOWER GREAT LAKES FRI. SAID TROUGH...AND PROSPECTS FOR PIECES OF ENERGY ALOFT TO RIDE NE ALONG FRONT...WILL SUPPORT A CHANCE OF MAINLY LIGHT SNOW OR SNOW SHOWERS FRI AND SAT. THEN...STORM SYSTEM IS EXPECTED TO LIFT NE INTO THE LOWER GREAT LAKES BY SUN...AS SWRN TROUGH GETS KICKED NE. DEGREE OF PHASING BETWEEN SW TROUGH AND NRN STREAM ENERGY (I.E. THE KICKER) MAKE TIMING AND PATH OF STORM A CHALLENGE. AT THIS TIME...APPEARS STORM WILL IMPACT REGION ABOUT SUN...WITH SURFACE LOW PASSING THROUGH NRN OHIO. MUCH COLDER AIR (850 MB TEMPS APPROACHING -20C) IS THEN EXPECTED TO SUPPORT LAKE EFFECT SNOW SHOWERS BY MON. TEMPS WILL GRADUALLY COOL THROUGH THE PERIOD...WITH HIGHS IN THE 30S FRI...DROPPING INTO THE UPPER TEENS AND 20S BY MON. MORE WINTRY... INDEED. SMITH && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jan 8, 4:05 PM EST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 405 PM EST MON JAN 8 2007 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-091100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 405 PM EST MON JAN 8 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ACCUMULATING LAKE EFFECT SNOW IS EXPECTED ACROSS PARTS OF NORTHWEST LOWER AND EAST UPPER MICHIGAN TUESDAY AND TUESDAY NIGHT. ACCUMULATING SNOW WILL ALSO BE POSSIBLE ACROSS THE OUTLOOK AREA ON FRIDAY AND AGAIN ON ABOUT SUNDAY...AS A SERIES OF LOW PRESSURE SYSTEMS LIFT NORTHEAST THROUGH THE UPPER OHIO VALLEY. THE NATIONAL WEATHER SERVICE IN GAYLORD WILL CONTINUE TO MONITOR THE POTENTIAL FOR SNOWFALL NEXT WEEKEND...AS THE EXACT TIMING AND LOCATION OF THE SNOWFALL REMAINS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN GAYLORD. SMITH
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 4:21 AM EST | Lake Effect Snow Advisory | APX | Leelanau | 24 hr |
Nearby
Lake Effect Snow Warnings in Michigan, 2007Every lake effect snow warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.